Maryland, 2023Damaging Winds in Maryland, August 4, 2023
August 4, 2023 · NWS LWX · 2 events in 1 county or zone
A few thunderstorms drifted south out of Pennsylvania during the evening hours, and produced localized wind damage over eastern Washington County, Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms drifted south out of Pennsylvania during the evening hours, and produced localized wind damage over eastern Washington County, Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 4, 1:29 PM EST, 5 hours 39 minutes earlier.
Area forecast discussion, Aug 4, 1:29 PM EST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
229 PM EDT Fri Aug 4 2023
.SYNOPSIS...
A weak cold front cold front will move into the area tonight before
stalling out nearby Saturday while high pressure approaches the
area. The high will move offshore Sunday and a stronger cold front
will pass through late Monday into Monday night. High pressure will
build overhead Tuesday before moving offshore during the middle
portion of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Drizzle has ended across the area. Low clouds have started to thin
or clear out, especially west of the Blue Ridge, making way for
midlevel stratocu to develop in its wake. This trend of clearing and
redevelopment is expected to continue through the afternoon.
A disturbance rotating around the upper trough located in
southeastern Canada is expected to carry a weak front through the
region today, currently progged to move through our area this
evening into late tonight.
As low clouds clear west to east, some isolated showers could
develop west of the Blue Ridge this afternoon, and some showers may
linger east of I-95 in association with the low pressure passing to
the south. The latest CAMs indicate some convection moving into the
area tonight from southern PA as the front passes. N/NE MD seems to
have the most favorable environment, which has been highlighted by
SPC with a Marginal risk, as that area has the best union of
instability from solar heating and increasing shear. Some guidance
brings the tail end of a linear feature into NE MD after around 7pm.
Current thinking is isolated storms associated with the front could
be strong to severe, with damaging winds being the primary threat.
While some clearing is expected behind the front, lingering moisture
may bring additional low clouds and possible fog tonight.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure builds in briefly behind the cold front on Saturday
and as the upper level pattern over the region becomes less
amplified, yielding dry conditions.
Rain chances return Sunday afternoon and evening as the cold front
from Friday is expected to lift north through the region as a warm
front and surface low pressure moves into the Great Lakes. Guidance
also hints at a weak perturbation within the flow moving over the
area during this time as well.
High temperatures climb back into the upper 80s over the weekend for
most of the area, with lows still in the mid to upper 60s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Monday continues to be shaping up to be a potential impactful
weather day with increasing confidence for severe thunderstorms in
our forecast area. A strong mid-level trough will eject from the
Midwest into the Ohio Valley by Monday. The trough is expected to
strengthen and become neutral to negatively tilted during the day on
Monday. In response, surface low pressure will develop over Southern
Michigan and track into Southern Ontario during the day. Models
differ on the idea of a prefrontal shortwave ahead of the trough,
which may lead to early convection on Monday out ahead of the main
trough. This has led to uncertainty regarding the amount of
destabilization.
Out ahead of the system, the air mass is expected to become very
moist as a result of strengthening southerly winds. Most of the
guidance shows precipitable water values near or exceeding 2” east
of the Blue Ridge with values over 1.75 west of the Blue Ridge. This
increasing moisture advection may lead to low-level clouds and
precipitation which may also hinder destabilization during the day,
resulting in further uncertainty.
Despite the uncertainty, with the trough becoming negatively tilted,
mid-level flow is expected to increase across the area with most
guidance showing bulk shear values from 30-40 knots. East of the
Blue Ridge, there is a stronger signal for increased low-level flow,
with soundings showing 0-3 km shear on the order of 20-30 knots
which bears watching for potential low-level rotation within some
storms. Given the strong forcing and the 30-40 Knots of bulk shear,
any sunshine in the afternoon may provide ample instability on the
order of around 1000-1500 J/kg of MLCAPE to fuel severe
thunderstorms capable of damaging winds, large hail, and even a few
isolated tornadoes possible. We will continue to monitor this system
as it approaches and uncertainty decreases.
The cold front will clear our area by Tuesday Morning. As we head
through next week, rising heights and high pressure will lead to
gradually warming temperatures. Temperatures Tuesday and Wednesday
are expected to be in the mid-upper 80s, with temperatures nearing
90 on Thursday. The next system will come from the west on Thursday,
leading to an increased chance of showers and thunderstorms in the
afternoon.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Conditions are improving across the terminals as the low clouds
begin to dissipate this afternoon, with sites now MVFR or VFR.
Improvement is expected to continue for most the next few hours.
Northern terminals may see showers and a possible thunderstorm late
this afternoon and evening as convection advances into the area from
southern PA. Maintained VCSH at these terminals, though confidence
is lower with IAD and DCA. Timing of any precipitation that does
arrive at the terminals looks to be slightly later, closer to 23z.
BWI and MTN have the greatest chance for showers and thunderstorms
this evening, with some possibly strong or severe given the more
favorable environment. Best timing still seems to be around 0z, but
included VCSH by 22z based on some of the earlier CAMs given the
lower confidence with timing of convection exiting PA.
After precipitation moves out late tonight, fog and low clouds may
develop, with IFR conditions possible. Conditions likely improve
after sunrise, with VFR conditions expected over the weekend.
A strong cold front will move over the area Monday into Tuesday
bringing rain showers and thunderstorms to the area both days.
Conditions could deteriorate to sub-VFR during precipitation but VFR
conditions are expected outside of precipitation.
&&
.MARINE...
SCA conditions continue over the southern portion of the waters
today. Though winds are anticipated to decrease later this
afternoon, gusty conditions may continue with outflow from
convection to our south, but confidence is low. Showers and
thunderstorms may also approach the northern Bay later this evening,
so SMWs may be possible.
Winds diminish behind the cold front on Saturday and remain fairly
light over the weekend.
Southerly winds on Monday morning will shift to westerly overnight
into Tuesday in the wake of a cold front. Winds will likely be SCA
criteria on Monday with stronger wind gusts likely during Monday
afternoon and evening. Wind speeds diminish slightly on Tuesday with
SCA criteria winds possible in the northern portions of the Bay.
&&
.TIDES/COASTAL FLOODING...
Elevated water levels continue due to a southerly flow. Action stage
is likely for most areas with the high tide cycle this afternoon
into tonight. However, the probability for minor tidal flooding is
low since the flow will be weakening and it is not the preferred
high tide. Will continue to monitor.
Elevated water levels will persist into Saturday as well, but
confidence for minor tidal flooding is low.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ533-
534-537-541-543.
&&
SYNOPSIS...BJL
NEAR TERM...CAS
SHORT TERM...CAS
LONG TERM...AVS/JJS
AVIATION...AVS/CAS
MARINE...AVS/CAS
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Aug 4, 7:02 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
802 PM EDT Fri Aug 4 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-051000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
802 PM EDT Fri Aug 4 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
An isolated severe storm is possible across northeastern Maryland
between 7 and 11pm. Damaging wind gusts are the primary threat.
The best chance for a stronger storm will be north of Interstate
70 and west of Interstate 95. Storms may produce strong winds
over the northern portion of the Chesapeake Bay as well.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Severe thunderstorms are possible Monday into Monday night with
damaging winds being the primary threat. However, a tornado and
large hail are possible as well. The best chance for severe storms
will be in the afternoon and evening. Isolated instances of
flooding are possible as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Monday into Monday night.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-051000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
802 PM EDT Fri Aug 4 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
An isolated severe storm is possible across north-central Maryland
tonight. Damaging wind gusts are the primary threat. The best
chance for a stronger storm will be north of Interstate 70.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Severe thunderstorms are possible Monday into Monday night with
damaging winds being the primary threat. However, a tornado and
large hail are possible as well. The best chance for severe storms
will be in the afternoon and evening. Isolated instances of
flooding are possible as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Monday into Monday night.
MDZ001-501-502-VAZ503-504-WVZ501>506-051000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
802 PM EDT Fri Aug 4 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Severe thunderstorms are possible severe thunderstorms Monday
into Monday night with damaging winds being the primary threat.
However, a tornado and large hail are possible as well. The best
chance for severe storms will be in the afternoon and evening.
Isolated instances of flooding are possible as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Monday into Monday night.
Thunderstorm Wind, Washington
- When
- August 4, 7:08 PM EST
- Where
- Washington County, 0.66 mi E of Cavetown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.648, -77.568
Tree damage was reported near Smithsburg, including a tree that blew down in the 14000 block of MD-77 Foxville Road.
Thunderstorm Wind, Washington
- When
- August 4, 8:20 PM EST
- Where
- Washington County, 1.18 mi E of Gapland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.401, -77.648
Tree damage was reported near Gapland, including a tree that blew down near the intersection of Gapland Road and Shaff Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 4, 20231 death · 1 event
- Tornado and Damaging Wind in Missouri, August 4, 20232 injured · EF2 · 2 events
- Flash Flooding and Flood in Kentucky, August 4, 2023$2.0 million · 3 events
- Flash Flooding in Tennessee, August 4, 2023$1.5 million · 8 events
- Flash Flooding and Hail in Vermont, August 4, 2023$227,000 · 1.25 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, August 4 to 8, 2023$17,000 · 61 kt wind · 44 events
- Hail and Damaging Winds in New York, August 4, 20232 injured · $45,000 · 1.25 in hail · 4 events
- Flash Flood in New York, August 4, 2023$75,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, August 4, 2023$42,000 · 1.5 in hail · 13 events
- Hail and Damaging Winds in New York, August 4, 2023$20,000 · 1.5 in hail · 27 events
- Excessive Heat in Louisiana, August 4, 202336 events
- Damaging Winds in Alabama, August 4 to 8, 2023$27,000 · 65 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108465, 1108466.